North Dakota, 2019Flood in North Dakota, March 21 to 28, 2019
March 21 to 28, 2019 · NWS BIS · 1 event in 1 county or zone
Significant ice jam related high waters created flooding along the Yellowstone River in northwest North Dakota from March 21 to March 28. During this time, homes and infrastructure that had not been inundated in over a generation were impacted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant ice jam related high waters created flooding along the Yellowstone River in northwest North Dakota from March 21 to March 28. During this time, homes and infrastructure that had not been inundated in over a generation were impacted. Damages to homes included eight destroyed, 12 with major damage, one with minor damage, four considered affected, and another four were inaccessible. In addition, multiple pieces of farm equipment were either damaged or destroyed by the flood waters. Also, a portion of Highway 200 between Cartwright, North Dakota and Fairview, Montana, which is a major route through the region, was closed due to deep water over the highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 21, 10:34 AM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 21, 10:34 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1234 PM CDT Thu Mar 21 2019
.UPDATE...
Issued at 1231 PM CDT Thu Mar 21 2019
Temperatures thus far trended alright this afternoon towards
forecast highs. Will relook next hour obs and make any needed
adjustments. Fog was introduced into the forecast for tonight with
many high res models suggesting.
UPDATE
Issued at 1035 AM CDT Thu Mar 21 2019
Fog has mainly dissipated or will do so shortly, replaced by a
clear sky area wide. No big changes for today with this forecast
issuance.
UPDATE Issued at 600 AM CDT Thu Mar 21 2019
Patchy dense fog continues as of this writing. Will continue to
handle with Special Weather Statements and not advisories as it
is patchy and the denseness comes and goes with rapidly
fluctuating visibilities at a given location.
&&
.SHORT TERM...(Today and tonight)
Issued at 450 AM CDT Thu Mar 21 2019
Patchy dense fog formed overnight in moist air following daytime
snowmelt and in light to calm winds. The fog was not widespread
but was patchy and in some areas, dense.
Fog should be quick to lift and burn off today with a mostly sunny
afternoon. Temperature's will be a tough forecast. The forecast
we inherited had accounted for actual max temperatures being over
guidance the past few days, especially in areas from Watford City
to Medora where there was little snow cover left (a lot of brown
ground). We repopulated the forecast highs for today and Friday
from the previous forecast after it looked to have a much better
handle on them than guidance from the latest model runs.
With much melting again today will expect patchy to areas of fog
again Thursday night into Friday morning.
.LONG TERM...(Friday through Wednesday)
Issued at 450 AM CDT Thu Mar 21 2019
Friday is another dry, and mild (relatively speaking), day ahead
of an approaching weekend system. Friday high temperatures will be
another tough one as southeast surface flow increases and is
countered by increasing clouds. H8 temperatures would suggest
cooler Friday, but not by much.
The H5 ridge through the area today and Friday breaks down in
response to the advancing trough pulling out of the Four Corners
region. The closed low opens up with most of the energy being
shunted east, across Nebraska, per the EC. The GFS paints a wetter
picture for North Dakota on Sunday with a more northern track.
So, precipitation amounts are in question, along with types as a
mix of types will likely result in the transition from day to
night, and back again. Cooler behind the system to start next
week, but short lived ahead of the next H5 and thermal ridge.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1231 PM CDT Thu Mar 21 2019
VFR ceilings and visibilities through this afternoon. Patchy to
areas of fog (possibly dense) will reform this evening through
14-16Z Friday morning. Western terminals will see lesser chances
for the fog, especially at KISN which. KBIS-KJMS-KMOT have the
better chances for fog and VLIFR cigs with snowmelt.
&&
.HYDROLOGY...
Issued at 450 AM CDT Thu Mar 21 2019
A Hydrologic Outlook was issued Wednesday evening for the forecast
area as significant melting of the snowpack has begun. As of this
writing the two areas to keep closest eyes on are the Little
Muddy near Williston and the Knife near Manning. A Situation
Report addressing flood safety and forecasts has been posted to
the NWS BIS web page, along with web page flood safety related
headlines.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...NH
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...NH
HYDROLOGY...JPM
Hazardous weather outlook, Mar 21, 8:36 AM MST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1036 AM CDT Thu Mar 21 2019
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1036 AM CDT Thu Mar 21 2019 /936 AM MDT Thu Mar 21 2019/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, McKenzie
- When
- March 21, 12:00 PM MST to March 28, 12:00 PM MST
- Where
- McKenzie County, 8.25 mi NE of Fairview to 3.52 mi N of Fairview
- Cause
- Ice Jam
- Property damage
- $4.0 million
- Reported by
- Emergency Manager
- Coordinates
- 47.948, -103.928
Significant ice jam related high waters created flooding along the Yellowstone River through McKenzie County in northwest North Dakota from March 21 to March 28. Homes and infrastructure that had not been inundated in over a generation were impacted. In addition, farm equipment was either damaged or destroyed by the flood waters. A portion of Highway 200 between Cartwright, North Dakota and Fairview, Montana, which is a major route through the region, was closed due to deep water over the highway.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Montana, March 21 to 28, 2019$804,000 · 7 events
- Flood in South Dakota, March 21 to 25, 2019$150,000 · 1 event
- Hail and Damaging Wind in New Mexico, March 21 to 22, 20191 in hail · 11 events
- Flooding in Montana, March 21 to 31, 201910 events
- Flooding in Virginia, March 21 to 22, 20199 events
- Heavy Snow in Nevada, March 21 to 22, 20199 events
- Blizzard in Alaska, March 21 to 23, 20193 events
- Flooding in Montana, March 21 to 27, 20193 events
- Heavy Snow in New Hampshire, March 21 to 23, 20193 events
- Winter Storm in Maine, March 21 to 23, 20193 events
- Winter Storm and Winter Weather in Colorado, March 21 to 23, 20192 events
- Winter Storm in Virginia, March 21, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813938.